Kentucky, 2022

Flooding in Kentucky, February 17, 2022

February 17, 2022 · NWS ILN · 6 events in 5 counties and zones

Rain overspread the region through the day ahead of a low pressure system moving through the Ohio Valley. 5 inches produced widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Rain overspread the region through the day ahead of a low pressure system moving through the Ohio Valley. Rainfall amounts of 1.5 to 2.5 inches produced widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 17, 4:06 PM EST, 54 minutes earlier.

Area forecast discussion, Feb 17, 4:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
406 PM EST Thu Feb 17 2022

.SYNOPSIS...
A strong cold front will move through the Ohio Valley early
tonight, with heavy rain changing to a wintry mix before the
precipitation tapers off later tonight. High pressure and a
drier airmass will build into the area for Friday. A cold front
extending from the Great Lakes may trigger a few snow showers in
northern locations Friday night, before high pressure and dry
weather return Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A strong cold front and potent wave of low pressure are
approaching. Plentiful deep moisture and lift have resulted in
widespread rain as expected. With soils already drenched from
around an inch of rain, and snow melting in northern locations,
and with another inch of rain soon to occur, flooding remains
the main concern. Several tributary points are forecast to
exceed flood stage, with more points almost certain to follow.
Also seeing some areal flooding outside of river valleys.

Plethora of hazards also includes strong synoptic winds
requiring a wind advisory across southern counties through 10
pm, a severe weather threat in the far south early this evening,
though chances appear to be decreasing, and a wintry mix mainly
north of Dayton for which a winter weather advisory is in
effect for light ice and snow accumulations impacting traffic
early tonight.

A dry slot behind the low, currently evident over Western
Kentucky, will arrive here late this evening, bringing an end to
precipitation. This should keep much of the area from receiving
impactful accumulations of wintry precip as temperatures plunge
to lows ranging from the mid teens northwest to the mid 20
southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
No precipitation is forecast for Friday as high pressure and dry
air push in. For Friday night, have added a chance of snow
showers that may develop across northern counties in the
vicinity of a cold front swinging southwest from Canadian low
pressure.

We can expect below normal temperatures, with highs Friday in
the 30s, and lows Friday night in the teens and 20s. Brisk winds
will result in some single digit wind chills by Saturday
morning.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Cold northerly flow will be in place over the Ohio Valley to start
the day on Saturday as high pressure builds in from the northwest
behind a secondary cold front. There could be some enhanced cloud
cover and perhaps a few snowflakes near and north of the Columbus
metro to start the day due to a shortwave passing to the north, but
everywhere else should remain fairly clear and dry. Forecast highs
range from the lower 30s south of the Ohio River to the lower 20s
north of I-70. High pressure then moves overhead Saturday night
leading to cold, calm, clear conditions overnight.

Increasing southerly flow quickly develops on Sunday due to high
pressure moving east of the area. Warm southerly flow and abundant
sunshine helps highs peak into the 50s for most locations. Sunday
night temperatures remain above average due to southerly flow west
of the surface high persisting. Additionally, upper level height
rises occur with increasing temperatures the second half of the
weekend.

On Monday, the region will be in between systems while southerly
flow continues. Expecting increasing clouds during the day and
temperatures remaining well above average.

By Monday night/Tuesday, forecast uncertainty grows with the
approach of a slow moving cold front moving in from the northwest
and a series of surface lows forming along the front in response to
upper level shortwaves. On Monday night/Tuesday, the cold front
likely remains off to the northwest while a weak surface low rides
along the boundary ahead of a weak upper level shortwave. The
progression of the low across the northwest will likely lead to
rainfall over the Ohio Valley on Tuesday. The cold front then sinks
further south into Ohio Valley midweek leading to decreasing chances
for precipitation.

More precipitation is moderately likely to develop over the area
toward the end of the work week as another surface low and fairly
strong shortwave moves through the area along the stalled front. Due
to forecast uncertainty associated with frontal placement and
precipitation placement this far out, only have rain, rain/snow, and
snow forecast despite sleet and freezing rain being possible.
Additional temperature/precipitation details will become clearer as
the timeframe gets closer. Overall, next week looks to be a bit
active in terms of chances for precipitation.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Rain, lowered ceilings and visibilities, and strong winds will
continue to impact TAF sites as a cold front and low pressure
march slowly from the west. Conditions as low as IFR are likely
into tonight, along with wind gusts close to 30 knots, and some
wind shear this evening. There will be improvement near the end
of the forecast as drier air works in behind the front.

OUTLOOK...Gusty winds are likely on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EST Friday for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
     Winter Weather Advisory until 1 AM EST Friday for OHZ026-034-
     035-042>046-051-052.
     Wind Advisory until 10 PM EST this evening for OHZ073-078>082-
     088.
KY...Flood Watch until 1 AM EST Friday for KYZ089>100.
     Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Flood Watch until 1 AM EST Friday for INZ050-058-059-066-
     073>075-080.
     Winter Weather Advisory until 1 AM EST Friday for INZ050.
     Wind Advisory until 10 PM EST this evening for INZ075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Campbell
AVIATION...Coniglio
Hazardous weather outlook, Feb 17, 4:24 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
424 PM EST Thu Feb 17 2022

INZ050-OHZ026-034-035-042>046-051-052-182130-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-
424 PM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT UNTIL 1 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lingering high water may cause flooding to persist Friday and into
this weekend, even after the heavy rain ends.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ058-059-066-073-074-OHZ053>056-060>065-070>072-074-077-182130-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hocking-Hamilton-
424 PM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A rapid freeze-up is possible tonight as temperatures drop quickly
below freezing.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lingering high water may cause flooding to persist Friday and into
this weekend, even after the heavy rain ends.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ075-080-KYZ089>100-OHZ073-078>082-088-182130-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Clermont-Brown-Highland-
Adams-Pike-Scioto-
424 PM EST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lingering high water may cause flooding to persist Friday and into
this weekend, even after the heavy rain ends.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Feb 17, 3:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLOOD            5 SSE LEBANON           39.36N 84.17W
02/17/2022                   WARREN             OH   EMERGENCY MNGR

            MASON MORROW MILLGROVE ROAD AND STUBBS MILL ROAD CLOSED
            DUE TO HIGH WATER

&&

NATE.MCGINNIS
Local storm report, Feb 17, 3:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLOOD            3 W MILAN               39.12N 85.18W
02/17/2022                   RIPLEY             IN   EMERGENCY MNGR

            EAST COUNTY ROAD 300 N CLOSED AT 450 E DUE TO HIGH WATER.

&&

NATE.MCGINNIS
Local storm report, Feb 17, 4:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       4 W WILMINGTON          39.44N 83.91W
02/17/2022  M1.52 INCH       CLINTON            OH   NWS EMPLOYEE

            THUS FAR

&&

JEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Owen

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Owen County, 2.27 mi WNW of Owenton to 2.38 mi WNW of Owenton
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.540, -84.870

Cull Road was closed due to high water.

Flood, Pendleton

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Pendleton County, 2.07 mi N of Knoxville to 2.42 mi S of Gardnersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.730, -84.500

Knoxville Gardnersville Road was closed due to high water.

Flood, Pendleton

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Pendleton County, 1.76 mi WNW of Portland to 2 mi NW of Portland
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.760, -84.460

Kelly Road was closed due to high water.

Flood, Mason

When
February 17, 5:00 PM EST to 7:00 PM EST
Where
Mason County, 1.75 mi NW of Moranburg to 2.24 mi N of Moranburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.690, -83.820

High water was reported on Mary Ingles Highway.

Flood, Campbell

When
February 17, 6:00 PM EST to 8:00 PM EST
Where
Campbell County, 0.58 mi NE of Southgate to 0.51 mi NNW of Brent
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.055, -84.442

River Road was closed due to high water.

Flood, Bracken

When
February 17, 7:00 PM EST to 9:00 PM EST
Where
Bracken County, 0.23 mi E of Santa Fe to 1.21 mi NNW of Santa Fe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.580, -84.116

Numerous roads were closed throughout the county due to high water, including State Route 539.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998470, 998471, 998472, 998473, 998474, 998475.